Periods on prostap injections: Starting to... - Endometriosis UK

Endometriosis UK

55,125 members44,284 posts

Periods on prostap injections

HannahGreen profile image
HannahGreen

Starting to feel at a complete loss now. I received my first prostap injection on 18th March and was told that was the best treatment to avoid going down the surgical route (I am not the one avoiding it and would rather have the surgery). I was told I wouldn't have periods and would therefore have 4 months worth of relief, I started feeling my usual symptoms of a period a week ago but thought everything would be OK, but low and behold, I have came on my period today and experiencing lighter cramping but still cramping none the less. My GP can't see my until next Monday unless I go in at 8am every morning to try and wait for an available appointment, I contacted the gyno unit at my hospital but was number 22nd in the queue so didn't want to wait.

What on Earth am I supposed to do now? All it says online is to contact my doctor as I shouldn't be having my period, which is also a week earlier than it would have been anyway! Does anyone have any advice because I'm half tempted to just go and wait in A&E as I'm so concerned that something really isn't right.

Did anyone else have a period whilst on these injections? They made me so I'll for 3 days after I had them to the point I couldn't keep anything down, not even water and was prescribed anti sickness tablets which is making me think my body really isn't adjusting well and maybe these injections just aren't right for me.

Any advice would be greatly appreciated as each set back like this just destroys me mentally. I'm almost 29 with no kids but have suffered 3 miscarriages and have never successfully been pregnant (I've had no abortions and my smears and STI testing has always been clear).

Why is there just no support for us women to be able to go to without having to feel like we are having to physically fight these medical professionals!

5 Replies

Hi. Sorry quick response cause I'm at work on a break lol. I felt awful for the first 2 weeks on prostap and I did have one period after that. Not had a period for 3 months now.

I'm on Prostap but I'm also on depo provera too! The depo stops my periods but starting Prostap my first one I bled a bit! This also made my endo pains worse for few weeks and I felt really tired at first too! There's definitely no support for us, all I received was a letter saying I have endometriosis from a biopsy taken a few years ago and I've had no Dr tell me it's incurable or offer any emotional support! xx

Hey, I am on monthly gonapeptyl injections (similar to Prostap). Three injections in and I’m still getting periods (though they are lighter). Currently waiting for hospital to call me back and tell me if I need to come in for a blood test to check oestrogen levels...

Hello, sorry you’ve been given so little guidance about this treatment. Generally Prostap will stop your cycle, but when you first start it can cause a “flare” in your symptoms. This is because Prostap (and other GnRH Analogues/Agonists like it) work by bombarding your Pituitary-Gonadal-Hypothalamus Axis (the part of your brain that controls your hormone production) with leutinizing hormones until it overloads and stops producing oestrogen (which feeds the progression of endometriosis). This process usually takes between 4-6 weeks and up until that point you can experience all of your usually symptoms including heavy bleeding, pain, gastric symptoms etc... Consultuants are usually concerned if your bleeding continues beyond this “flare” period.

Have you read the manufacturer’s Summary of Product Characteristics for Prostap (their detailed published guidance on the drug and its side effects)? You can find it here:

medicines.org.uk/emc/produc...

I’m so sorry you were not warned what to expect and I hope things improve for you soon, x X x

I completely understand your frustration, I have so often felt "fobbed off" by medical professionals, especially with endo as they seen complacent on conditions they don't understand. Luckily that is what we're here for...

I had prostap injection from September to January, 3 lots of monthly injections, I had a cycle 2 weeks after each injection so when my fourth was due it was decided I shouldn't continue as they were clearly not improving things. Looking back, however, the last period I had was very light and didn't last long so it's possible I gave up too soon and if I'd persevered my cycles would have stopped.

Like the others said I don't think it's uncommon to have a period or spotting after your first injection. And possible like me, it might be that our bodies need a little longer to adjust. I know the injection comes with unpleasant side effects, of which I had them all, but I'm not going to rule out trying them again for 6 months (if I get no relief and still have cycles after that amount of time I think that would be more than sufficient time to show it's not working.)

Hope this helps a little xxx

You may also like...